Is there a possibility of Accutane not working?

I've been taking Accutane for a month and my face is worse than ever. I wake up and I cannot even look in the mirror. From what I read on the internet and everyone with whom I consulted I learned that you ought to see changes after one month. My skin is not very dry yet probably because I had excess sebum before, I always had glowing skin if I didn't wear foundation. What should I do? Is there a possibility that it doesn't have an effect on me?

sweetst

F, 26, Montana

Accutane is a commonly prescribed acne medication that’s widely acknowledged to be the most effective acne treatment on the market. When topical medications or long-term oral antibiotics are ineffective, Accutane is often prescribed. For patients with severe forms of acne, such as cystic acne, higher doses of Accutane are more effective. For patients with more mild forms of acne such as whiteheads and clogged pores, a low dose may be sufficient. A brief course of Accutane over several months often results in clear skin.

Studies of Accutane report that it works for 80 percent of patients, with only 20 per cent noticing little to no effect. For some patients, Accutane is ineffective because they suffer from hormonal acne. For those for whom Accutane is effective, results become noticeable 6 weeks after treatment, with the full results becoming apparent after approximately 20 weeks. Many patients notice that their skin worsens during the initial phase before it begins to improve, but very few patients experience breakouts towards the end of their treatment.

As you have only been taking Accutane for one month, it is still too early to see full results. Every patient responds to Accutane differently, and your doctor may need to adjust your dosage before your skin begins to respond--a higher dose may be necessary to see improvement. Dosages depend on a variety of factors, including your body weight, general health and wellbeing and the severity of your acne.

One common side effect which indicates Accutane is taking effect is dryness in the skin and lips. Oil production in the sebaceous glands is reduced, so the pores become less clogged, thereby diminishing acne. Almost all patients who take Accutane report skin and lip dryness that remains throughout the course of their treatment. When your skin becomes dry or even slightly peels, it’s a sign the Accutane is working and you can expect your acne to improve shortly thereafter.

As you have not yet noticed any skin dryness or peeling, you should schedule a consultation with your doctor to discuss the possibility of increasing your dosage to see if this has an effect on how your skin responds to the treatment. Since you report that you still have oily skin, this could indicate that you need to talk to your doctor or dermatologist about increasing your dosage. Good luck.

Accutane, also known as Isotretinoin, is a medication most commonly prescribed for moderate to severe cystic acne. It can also be an effective acne treatment for mild acne that has not responded well to other oral antibiotics or topical retinoids.

Accutane can be prescribed in varying doses depending on the severity of the patient's case. There is no other medication available that is as successful as Accutane in treating acne. It successfully treats acne in approximately half of all patients who take it.

The way different individuals respond to treatment does vary, however. About one in five patients notice their skin worsens somewhat after a few weeks of treatments, while a much smaller percentage (one in five hundred) report their skin becomes much worse. A flare-up can, however, also be interpreted as a sign that your skin is responding to treatment.

While some individuals notice an improvement after one month, it is in fact more common to only see an improvement after four months, and in some cases, even longer. Some patients require more than one treatment to see results if they have particularly severe acne.

While it’s entirely understandable that you’re concerned because you haven’t noticed any improvement yet, you should persist with Accutane as per your doctor or dermatologist’s recommendations for several more months.

There are several things you could consider doing that may improve the efficacy of the treatment. It’s possible you might benefit from a higher dose. The more Accutane you take, the greater the chance of cure. Higher doses of Accutane often result in dryness of the lips, nose, and the skin in general. While dry skin feels unpleasant, it is a positive sign that the medication is being absorbed properly and your dosage is sufficient.

You can also take Accutane with food that has a healthy fat content to increase the absorption of the medicine. You may also wish to undergo testing for hormonal disorders, such as polycystic ovary syndrome, as patients with these conditions respond less effectively to treatment. If the hormonal stimulation for your acne is very strong, Accutane will not completely clear it up.

Maintaining a healthy skin care regime, and washing your face with a gentle cleanser such as Cetaphil also contributes to positive long-term results. Avoid using topical retinoid creams. Some dermatologists also recommend light chemical peels and facials during treatment to address existing acne scars and improve the overall health and appearance of the skin.

Dr. Lawrence Broder has 1 Acne treatment before & after:

Acne treatment before image performed by Dr. Lawrence BroderAcne treatment after image performed by Dr. Lawrence Broder

» View Dr. Lawrence Broder's full profile